What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 22, 2:34 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Mar 22, 2:34 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
334 PM EDT Fri Mar 22 2019
.SYNOPSIS...
A cold front will drop south across the region this
evening into tonight. High pressure will move overhead for the
weekend, providing dry weather with winds diminishing, and
temperatures favoring the cooler side of normal.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 300 PM EDT Friday...
Winter weather advisory in effect for Western Greenbrier county into
Saturday morning.
High wind warnings and wind advisories are effect until 6 am
Saturday.
Upper level low across Pennsylvania will rotate eastward tonight
into Saturday. A cold front will drop southeast across our region
this afternoon into tonight. High pressure to our west will build
southeast into our area Saturday.
Cold air continues to filter southward into our area. However, the
coldest air will not get into the region until tonight. Thus
given the stronger March sun angle, most snowfall accumulations
will be confined to grassy surfaces or higher rates. The highest
snow accumulation will occur in western Greenbrier county where
up to 4 inches is possible and make some of the roads slushy or
snow cover tonight.
The winds have quite gusty this afternoon in the mountains and with
the cold front pushing across upgrade six counties in the southwest
mountains to high wind warning. The models have been fairly
consistent the last 2-4 days of showing a decent wind event for most
of the area. The latest HRRR and NAMNEST showed an increase in winds
along the southern Blue Ridge mountains into tonight. The strongest
winds will occur behind the cold front as cold advection gets going
with better pressure rises tonight.
As the stronger shortwave pushes in behind the cold front late this
afternoon into tonight expected scattered rain and snow showers then
a transition to upslope snow showers and snow flurries in the
mountains. If convection hold together could be an isolated
thunderstorm in the north this afternoon into evening. The Day One
convective outlook has been extended south into northeastern
portions of the forecast area. With the cold pool aloft will have to
watch for small hail and gusty winds with any strong thunderstorm.
Low temperatures tonight into Saturday morning will range from the
upper teens in the northern mountains to the lower 30s in the
piedmont. With the wind, some wind chills could drop into the single
digits in the higher ridges, with teens west of the Blue Ridge.
Saturday will be blustery with any lingering snow flurries west of
the Blue Ridge dissipating during the morning. High pressure surface
and aloft then builds over the Appalachians. High temperatures
Saturday will vary from the upper 30s in northwest mountains of
Greenbrier county in southeast West Virginia to the lower 60s in the
piedmont.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM EDT Friday...
High pressure will pass overhead Saturday night and Sunday,
winds diminishing, fair weather to close out the weekend. Next
chance of precipitation is expected to arrive across the
mountains late Sunday night then spread east across the
remainder of the forecast area Monday. A cold front is forecast
to approach from the northwest Monday, associated with showers.
Models are showing a ripple of low pressure along the front, but
not as strong as previous runs. This suggests rain amounts will
not be as robust with amounts of a half inch (0.50) or less. The
upper level flow pattern looks progressive, so the entire system
may clear the area by daybreak Tuesday.
Temperatures are expected to warm ahead of the front Monday, and
this may promote enough CAPE for a rumble of thunder. Confidence
is low with respect to timing and coverage, so will omit from
the general forecast attm.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 330 PM EDT Friday...
Upper level trough over eastern Canada is forecast to retreat
next week with flow becoming more zonal with time. Other than
some lingering cool air behind Tuesday mornings frontal passage,
the overall trend is for moderating temperatures for mid week
and into the last few days of March. Dry weather is anticipated
from Tuesday through Friday.
Next precipitation threat appears to be the weekend (March
30-Apr 1st). By that time temperatures are progged to be well
above normal so we may have to deal with some thunderstorms by
April Fools Day.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 155 PM EDT Friday...
SCT to BKN MVFR clouds expected this afternoon into tonight
with scattered rain and snow showers. Gusty winds will hinder
aviation operations this afternoon into Saturday morning. In the
mountains, MVFR conditions will be common at KBLF,KLWB and
KBCB. While in the east at KROA,KLYH and KDAN, VFR conditions
will prevail outside any showers.
Winds will be the bigger issue as they increase from 270 to 300
degrees and gust as high as 30 to 40kts, strongest at KROA/KBCB.
Winds will start to ease in the piedmont this evening into
tonight but stay somewhat gusty in the mountains. As the
shortwave moves away late tonight, some improvement in cigs
expected, with gusts falling off to around 15 to 25kt.
VFR conditions expected Saturday at the taf locations.
Confidence is medium to high ceilings,visibilities and winds
during the taf period.
EXTENDED AVIATION DISCUSSION...
VFR conditions expected Saturday night into Sunday. Sub-VFR
conditions are possible Monday and possibly into Tuesday with
rain. Dry weather on tap for Wednesday.
&&
.FIRE WEATHER...
As of 330 PM EDT Friday...
...Strong Gusty Winds through Tonight...
...Continued Breezy Saturday...
...Low Humidity Saturday Afternoon...
A strong cold front will move through the area this evening
promoting strong gusty winds. Wind gusts of 40 to 60 mph are
possible along the higher mountain ridges with 25 to 40 mph
winds in the valleys and across the piedmont. These winds
will gradually diminish during the day Saturday.
Concern Saturday will be the lingering wind and lowering
humidity. Humidity minimums Saturday afternoon are expected
to dip into the 15 to 25 percent range. This will favor
potential for rapid spread of brush fires, primarily for those
areas that did not receive meaningful rain or snow Thursday and
and Friday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 6 AM EDT Saturday for VAZ007-009>014-
018>020-022>024-032>035.
High Wind Warning until 6 AM EDT Saturday for VAZ015>017.
NC...Wind Advisory until 6 AM EDT Saturday for NCZ003-019.
High Wind Warning until 6 AM EDT Saturday for NCZ001-002-018.
WV...Wind Advisory until 6 AM EDT Saturday for WVZ042>044-507.
Winter Weather Advisory until 5 AM EDT Saturday for WVZ508.
&&
SYNOPSIS...PM/WP
NEAR TERM...KK
SHORT TERM...PM
LONG TERM...PM
AVIATION...KK/WP
FIRE WEATHER...PMHazardous weather outlook, Mar 22, 2:13 PM EST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
313 PM EDT Fri Mar 22 2019
NCZ003-019-VAZ007-009>014-018>020-022>024-032>035-WVZ042>044-507-
231915-
Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
313 PM EDT Fri Mar 22 2019
...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT SATURDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-020-VAZ043>047-058-059-231915-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
313 PM EDT Fri Mar 22 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...This afternoon and tonight.
West to northwest winds could gust as high as 45 mph this afternoon
into this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ508-231915-
Western Greenbrier-
313 PM EDT Fri Mar 22 2019
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EDT SATURDAY...
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ015>017-231915-
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
313 PM EDT Fri Mar 22 2019
...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EDT SATURDAY...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 22, 10:37 AM EST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1137 AM EDT Fri Mar 22 2019
NCZ002>004-019-020-VAZ016-017-022-032-033-222345-
Alleghany NC-Surry-Stokes-Wilkes-Yadkin-Carroll-Floyd-Roanoke-
Patrick-Franklin-
Including the cities of Sparta, Dobson, Danbury, Wilkesboro,
Yadkinville, Galax, Floyd, Roanoke, Salem, Stuart,
and Rocky Mount
1137 AM EDT Fri Mar 22 2019
...Special Weather Statement For Increased Fire Danger...
Strong winds, coupled with low humidity, will pose an increased
risk of brush fires this afternoon and evening. The driest
conditions are expected along and just east of the Blue Ridge
Parkway from Roanoke Virginia, into portions of western North
Carolina.
A wind advisory is also in effect for wind gusts of 35 to 50 mph,
so if new fire starts occur, they will be hard to control.
Burning of any type is discouraged today, even during the
evening. A strong cold front is expected to cross the area this
evening which will enhance the winds through the late evening
hours.
This special weather statement targets areas which have received
little or no precipitation for the last 5 days. Wetting rain has
fallen east of Highway 220 in both Virginia and North Carolina
which will help mitigate fire danger in the central and eastern
parts of the Mid-Atlantic. The mountains, west of the Blue Ridge
have received little or no precipitation, however cloud cover, in
addition to cooler temperatures and higher humidity, should help
limit fire concerns for the High Country of North Carolina, and
the Highlands of Virginia and West Virginia.
11
Special weather statement, Mar 22, 2:25 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
325 PM EDT FRI MAR 22 2019
VAZ019-020-WVZ043-507-508-222030-
Bath-Alleghany-Western Greenbrier-Summers-Eastern Greenbrier-
325 PM EDT FRI MAR 22 2019
...A DANGEROUS SNOW SQUALL WILL AFFECT southeast West Virginia and
the Alleghany highlands this afternoon...
...
Until 430 PM EDT.
At 322 PM EDT, a dangerous snow squall was located 7 miles southwest
of Richwood, moving southeast at 35 mph.
Wind gusts of 50 to 55 mph are possible with this dangerous squall.
Locations impacted include...
Lewisburg...
White Sulphur Springs...
Ronceverte...
Rainelle...
and Alderson.
This includes The following Location The West Virginia State
Fairgrounds.
Visibilities will drop quickly to less than a quarter of a mile in
this dangerous snow squall. The heavy rate of snow will produce
accumulations on roads.
Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.
LAT...LON 3812 7947 3807 7950 3771 8059 3773 8066
3765 8077 3782 8094 3787 8075 3795 8081
3799 8077 3806 8080 3806 8087 3810 8088
3808 8071 3827 8044 3822 8036 3811 8036
3804 8021 3806 7996 3818 7992 3827 7980
TIME...MOT...LOC 1922Z 308DEG 32KT 3816 8065
ASSpecial weather statement, Mar 22, 2:59 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
359 PM EDT FRI MAR 22 2019
VAZ007-010-011-018>020-023-024-034-035-WVZ042>044-507-508-222100-
Tazewell-Botetourt-Amherst-Rockbridge-Alleghany-Giles-Bath-Bland-
Craig-Bedford-Western Greenbrier-Summers-Eastern
Greenbrier-Monroe-Mercer-
359 PM EDT FRI MAR 22 2019
...A LINE OF Showers and Thunderstorms WILL AFFECT southeast West
Virginia, the Alleghany Highlands and the New River Valley this
afternoon...
Until 500 PM EDT.
At 356 PM EDT, radar indicated showers and isolated thunderstorms
were located along a line extending from near Millboro to 7 miles
west of Dry Creek. Movement was southeast at 50 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with these
showers and storms. A brief period of intense snow is possible at
elevations above 3500 feet, including along the Blue Ridge Parkway
north of Roanoke.
Locations impacted include...
Alleghany...
Bluefield...
Lexington...
Buena Vista...
and Princeton.
This includes The following Locations VMI, The West Virginia State
Fairgrounds, and Mercer County Airport.
LAT...LON 3809 7949 3789 7915 3781 7917 3778 7907
3772 7907 3770 7899 3755 7887 3739 8003
3742 8008 3737 8020 3722 8134 3733 8137
3758 8119 3759 8109 3772 8097 3768 8088
3782 8094 3787 8075 3794 8080 3815 7944
TIME...MOT...LOC 1956Z 321DEG 43KT 3802 7961 3779 8136
ASSpecial weather statement, Mar 22, 3:54 PM EST, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
454 PM EDT FRI MAR 22 2019
VAZ011-014-017-018-022-023-033-034-WVZ044-222200-
Giles-Botetourt-Franklin-Floyd-Montgomery-Craig-Roanoke-Bedford-
Monroe-
454 PM EDT FRI MAR 22 2019
...A line of showers and isolated thunderstorms will cross the New
River and Roanoke Valleys this afternoon...
Until 600 PM EDT.
At 452 PM EDT, a line of showers and isolated thunderstorms was
located over Simmonsville, moving southeast at 30 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with these
showers and storms.
Locations impacted include...
Roanoke...
Blacksburg...
Salem...
Vinton...
and Troutville.
This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
LAT...LON 3711 7941 3706 7944 3706 7949 3705 7948
3704 7948 3705 7954 3704 7956 3704 8020
3749 8063 3756 7988
TIME...MOT...LOC 2052Z 307DEG 45KT 3739 8035
ASSpecial weather statement, Mar 22, 4:08 PM EST, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
508 PM EDT FRI MAR 22 2019
VAZ035-046-047-222200-
Buckingham-Amherst-Appomattox-
508 PM EDT FRI MAR 22 2019
...A SHOWER WILL AFFECT the Virginia piedmont...
Until 600 PM EDT.
At 507 PM EDT, a line of showers was located over Bent Creek, moving
east at 50 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
showers.
Locations impacted include...
Buckingham...
Amherst...
Dillwyn...
Bent Creek...
and Sheppards.
LAT...LON 3762 7826 3734 7846 3733 7849 3736 7858
3740 7859 3735 7860 3752 7915 3763 7895
3754 7890 3754 7883 3763 7882 3764 7872
3770 7869 3768 7865 3771 7865 3775 7862
3776 7851 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 2107Z 285DEG 43KT 3755 7886
AS